Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 24, 2002, 12:02 AM MDT for Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 12:02 AM MDT (06:02 UTC)
- Expired
- Aug 24, 2002, 12:45 AM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 10:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3250 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS55 KBOU 240602 SVRDEN COC073-240645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1200 AM MDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 1245 AM MDT * AT MIDNIGHT MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BOYERO...OR ABOUT 36 MILES SOUTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3881 10348 3874 10342 3874 10317 3902 10317 GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM MDT, 8 hours 37 minutes earlier.
Area forecast discussion, Aug 23, 3:25 PM MDT, 8 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 325 PM MDT FRI AUG 23 2002 SHORT TERM DISCUSSION: DRIER AIR AT THE SFC HAS MOVED OUT OF THE FOOTHILLS AND ONTO THE ADJACENT PLAINS WHILE LOW LVL MSTR CONTS ON THE EXTREME EASTERN PLAINS. TWO SHOWER COMPLEXES HAVE DVLPD SO FAR...ONE OVR NEB PANHANDLE AND THE OTHER ACRS STRN WASH AND NERN ELBERT COUNTIES. FM THIS IT PPRS THE EVENING CONVECTIVE ACTIVITY IS GOING TO BE FOCUSED ALG AND E OF A LINE FM LOGAN...WASHINGTON AND LINCOLN COUNTIES. A FEW SHOWERS ARE ALSO POPPING UP OVR THE HIGH COUNTRY. WITH UPR LVL JET MOVG OVR THE STATE...CONVECTION THAT GET ORGANIZED ON THE PLAINS COULD BECOME LONG-LIVED. ON THE OTHER HAND...IT WONT BE IN OUR FCST AREA FOR VERY LONG. THE STRONGEST STORM...WHICH IS OVER SRN WASH CNTY IS ALSO MOVG SLOWLY...SO LOCALLY HEAVY RAIN IS ALSO A THREAT. BY MIDNIGHT...THE SHOWER ACTIVITY SHOULD BE DISSIPATING WITH SKIES GRADUALLY CLEARING. LONG TERM DISCUSSION: AFTER TONIGHTS CONVECTION...LOW LVL MSTR WL REMAIN ACRS THE ERN PLAINS AS RETURN FLOW FM THE DEPARTING THUNDERSTORMS DRIVE LOW LVL ELY-SELY WINDS. EACH OF THE MODELS SHOW HEALTHY AMOUNTS OF LOW LVL MSTR ACRS NERN CO THRU SAT AFTN. 700 MB SPEC HUMIDITIES ARE PROGGED TO BE ARND 6 G/KG. JET STREAM IS STILL FCST TO BE ACRS NRN CO SAT AFTN. UPR LVL RDG WL BE BLDG THE AREA...BUT THE INCRSG NWLY FLOW ALOFT COULD PRODUCE ENOUGH SHEAR FOR ORGANIZED CONVECTION TO DVLP. THE RIDGE ALOFT SHOULD BE STRONG ENOUGH ON SUNDAY FOR WARMER TEMPS AND LESS SHOWER ACTIVITY. DRY WX SHOULD CONTINUE INTO MON...BUT THEN A PASSING TROUGH FM THE PAC NW MON NITE WILL PROBABLY BRING BACK THE CHANCE OF PCPN FOR TUES THRU THE END OF THE WEEK. TEMPS SHUD BE ABV NORMAL ON SUN AND MON...OTHERWISE TEMPS WILL BE SEASONAL. KDRBY .DEN...NONE.
In the hours before
Local storm report, Aug 23, 6:05 PM MDT, 5 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT FRI AUG 23 2002
...PRELIMINARY STORM REPORT FOR AUGUST 23 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 13 NE STERLING CO 1.75 INCH HAIL
08/23/02 LOGAN
RAYLocal storm report, Aug 23, 6:32 PM MDT, 5 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT FRI AUG 23 2002
...PRELIMINARY STORM REPORT FOR AUGUST 23 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 13 NE STERLING CO 1.75 INCH HAIL
08/23/02 LOGAN
0630 PM 10 NW CROOK CO 0.75 INCH HAIL
08/23/02 LOGAN
RAYSpecial weather statement, Aug 23, 8:50 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 850 PM MDT FRI AUG 23 2002 THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AT 850 PM MDT FOR THE FOLLOWING COUNTIES IN NORTHEAST COLORADO... SEDGWICK...PHILLIPS AND LOGAN. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS HAD MOVED TO THE EAST OF THE AREA. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 64 min |
| Aug 24, 3:08 PM MDT | Tornado Warning | BOU | Sedgwick | 52 min |
| Aug 24, 5:04 PM MDT | Tornado Warning | BOU | Logan, Weld | 41 min |
| Aug 24, 5:40 PM MDT | Tornado Warning | BOU | Logan, Washington | 50 min |
| Aug 24, 5:45 PM MDT | Tornado Warning | BOU | Logan | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.